I have been Keto for 1 year now and have felt wonderful and had great success. Unfortunately, my blood pressure did not improve with this way of eating and I have been on a a hypertension medication for 2 months now. Part of the med is a low dose diuretic and I am experiencing scary dizzy spells. I feel like this is d/t sodium/diuretic etc. I am so afraid to increase my sodium because I’m not sure if that will negate my medication. Up until the past 2 months I was fine with salting my foods and occasionally having broth. Does anyone have experience or insight? I am even open to increasing my carbs slightly but I don’t know if this would help? I would appreciate any feedback. Thanks so much! Amy
You of course will need to work this out with your doctor. But if you’re having dizzy spells, that might be a sign that you do not have the proper dose of blood pressure medication. Does your doctor know that you’re ketogenic? Blood pressure typically improves with Keto despite the vast increase in sodium intake (our bodies handle sodium differently on Keto).
Thanks John! Yes my doc knows about the dizzy spells and my Keto eating. I’ll be seeing a cardiologist just to be sure that everything is ok. My BP has improved with the medication and is actually “normal” now!
I’m wondering about the diuretic and Keto…should I have additional sodium? I can’t wrap my mind around it. It also really bums me out that my BP didn’t lower with a Keto diet. Sorry if I’m sounding like an idiot here
Again, not a doctor but wondering why if your BP has improved why you still need to take a diuretic? Especially in the context of Keto where your body has already flushed out excess water…any more and you’ll probably become dehydrated (your dizzy spells might be from this too?..just a guess). If I were you, I would increase my intake of clear water and sodium. I then would ask the doc about the diuretic.
To your point, I know that for some, depending on age, weight-loss needs, stress levels, etc. that your BP will improve eventually on Keto…it just takes time. For me, my BP became regular once I dropped 75% of the weight I needed to lose. I literally, let me say again, LITERALLY put salt on everything lol. I actually put salt on my bacon
Thank you so much for your input!! Good grief, I wish my small town had more doctors who understood this way of eating.
I thought I would have issues with my bp with all the salt but 9 months later it is pretty normal I also salt everything, hope you manage to get it sorted soon!!
There are a lot of blood pressure medicines out there. If you’re having bad side effects on one, you could ask to try another.
My blood pressure also hasn’t improved on keto which really pisses me off! I’ve lost weight and am healthier in every other way. It’s super annoying! There is a strong family history on my mom’s side though so I’m probably fighting genetics. That’s what my doctor has told me. I keep taking the meds, but I really do hate it.
I was borderline hypertensive when I was a 25 year-old Marine in peak physical condition. Some of us just have bad genes! I would absolutely LOVE to get off my BP meds, but it may not come to pass. KCKO!
When I was on BP meds and having dizziness spells, they ended up cutting my meds in half, the reason was when I took my BP during a spell, my pressure was way too low. Are you checking your pressure when these spells happen?
HI there. Sorry to revive an old thread, but I found this post by searching for “diuretic”. I am puzzled by the same issue. I have been keto now for 6 weeks. Having recently listed to The Salt Fix show and learning that everything I know is wrong (lol) I am wondering why I am still taking my diuretic (Triameterne HCTZ). I started it over 5 years ago because of a surgery and decided to stay on it because for the first time, my legs weren’t fluid-filled. My GP doesn’t really remember why I am on it, although my BP has been high in the past, and I do tend to get edema in the legs. But otherwise, I’m pretty healthy. The GP told me ages ago I could decrease and then stop the diuretic any time. And I have tried it and then started it again due to the weight (water) gain. I am completely aware that I am using this diuretic as a crutch because I don’t want to see a gain.
Now I am thinking it is time to give it up, expect a water weight gain, and hopefully be healthier in the long run.
So, what did you end up figuring out about salt intake? I am thinking that I will first cut the diuretic in half and not add extra salt (moderate sodium). Over the next few weeks, I will decrease the med until I am no longer taking it, still keeping sodium moderate. After that, I can experiment with adding more salt if my legs aren’t balloons.
How did this all work out for you?